Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 189, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 23, 2020, 11:31 PM CDT for Todd County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2020, 11:31 PM CDT (04:31 UTC)
- Expired
- Sep 24, 2020, 12:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Todd County, MN
The radar
The Minneapolis radar (KMPX), 169 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1791 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
203
WUUS53 KMPX 240431
SVRMPX
MNC153-240515-
/O.NEW.KMPX.SV.W.0189.200924T0431Z-200924T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1131 PM CDT Wed Sep 23 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Central Todd County in central Minnesota...
* Until 1215 AM CDT.
* At 1131 PM CDT, a severe thunderstorm was located near Browerville,
or 22 miles northeast of Alexandria, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Long Prairie and Browerville around 1145 PM CDT.
Other locations impacted by this severe thunderstorm include Clotho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4600 9509 4612 9505 4612 9470 4588 9475
TIME...MOT...LOC 0431Z 273DEG 16KT 4605 9496
HAIL...1.25IN
WIND...60MPH
$$
CTG4 follow-up statements
428 WWUS53 KMPX 240442 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 1142 PM CDT Wed Sep 23 2020 MNC153-240515- /O.CON.KMPX.SV.W.0189.000000T0000Z-200924T0515Z/ Todd MN- 1142 PM CDT Wed Sep 23 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR CENTRAL TODD COUNTY... At 1141 PM CDT, a severe thunderstorm was located over Browerville, or 25 miles northeast of Alexandria, moving east at 20 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Long Prairie and Browerville around 1145 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4600 9503 4610 9498 4612 9470 4588 9475 TIME...MOT...LOC 0441Z 273DEG 16KT 4605 9489 HAIL...1.25IN WIND...<50MPH $$ CTG
195
WWUS53 KMPX 240450
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1150 PM CDT Wed Sep 23 2020
MNC153-240515-
/O.CON.KMPX.SV.W.0189.000000T0000Z-200924T0515Z/
Todd MN-
1150 PM CDT Wed Sep 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHEASTERN TODD COUNTY...
At 1150 PM CDT, a severe thunderstorm was located near Browerville,
or 22 miles west of Little Falls, moving east at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southeastern Todd County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4599 9496 4608 9490 4609 9471 4602 9472
4590 9475
TIME...MOT...LOC 0450Z 273DEG 16KT 4605 9483
HAIL...1.25IN
WIND...<50MPH
$$
CTG624 WWUS53 KMPX 240501 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 1201 AM CDT Thu Sep 24 2020 MNC153-240515- /O.CON.KMPX.SV.W.0189.000000T0000Z-200924T0515Z/ Todd MN- 1201 AM CDT Thu Sep 24 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR EAST CENTRAL TODD COUNTY... At 1201 AM CDT, a severe thunderstorm was located 6 miles southeast of Browerville, or 19 miles west of Little Falls, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Long Prairie. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4596 9487 4605 9482 4606 9471 4590 9475 TIME...MOT...LOC 0501Z 273DEG 16KT 4605 9476 HAIL...1.00IN WIND...<50MPH $$ CTG
889
WWUS53 KMPX 240507
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1207 AM CDT Thu Sep 24 2020
MNC153-240517-
/O.EXP.KMPX.SV.W.0189.000000T0000Z-200924T0515Z/
Todd MN-
1207 AM CDT Thu Sep 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TODD COUNTY WILL
EXPIRE AT 1215 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4596 9487 4605 9482 4606 9471 4590 9475
TIME...MOT...LOC 0507Z 273DEG 16KT 4605 9474
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 11:11 PM CDT, 20 minutes earlier.
Area forecast discussion, Sep 23, 11:11 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1111 PM CDT Wed Sep 23 2020 .UPDATE...For 06Z Aviation discussion below && .SHORT TERM...(This evening through Thursday night) Issued at 301 PM CDT Wed Sep 23 2020 From a big picture perspective, an upper level shortwave trough will move through the region over the next 24 hours. This will cause a surface low to form across southern Minnesota, and an area of precipitation to develop across the Upper Midwest north of the surface low. However, the exact details of how this will unfold are challenging, and where/when the precipitation will fall is still somewhat uncertain. An area of elevated showers and thunderstorms on the leading edge of the H850/700 warm air advection were slowly moving across central Minnesota. HiRes models are pretty vague in the depiction of this precipitation, but generally does try to focus it across central Minnesota and northern Wisconsin this evening and overnight. SPC has continued its marginal risk for severe storms given the CAPE/Shear parameters, as a few updrafts could produce some large hail. Meanwhile, the aforementioned shortwave trough will slide southward across Minnesota late tonight into Thursday morning, and this will be the focus for showers and perhaps some thunderstorms through early Thursday afternoon. The track of this wave does seem to be trending more north-to-south as opposed to east-to-west, and the RAP does maintain around 1000 J/kg of MUCAPE, so did hang on to the chances for precipitation into the early afternoon east of I-35. .LONG TERM...(Friday through Wednesday) Issued at 301 PM CDT Wed Sep 23 2020 This will be a fairly active period with multiple systems moving across the Upper Midwest. There will also be a noticeable cool down from above average temperatures Friday to near average temperatures this weekend to below average temperatures early next week. Friday... This could be out last "summer like" day of the year with warm air advection of greater than 20 degrees C temperatures advecting in at 850 mb. This should help the surface warm into the upper 70s to mid 80s. This won't last long as a cold front will pass through Minnesota and Wisconsin providing some chances for showers and thunderstorms Friday afternoon into the overnight hours. With the ample warm air advection aloft a stout cap is expected to make strong to severe thunderstorms unlikely. Rain shower and thunderstorm chances are greatest north of Interstate 94 where there is a better low level moisture profile. Saturday and Sunday... Cooler air behind the cold front and surface high pressure will lead to a cooler, but generally quiet day on Saturday. Saturday evening into the overnight could produce some precipitation as a surface low moves across Iowa. Sunday could be rather windy due to the pressure gradient across the Upper Midwest and lapse rates that will favor mixing the higher winds aloft down to the surface. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1112 PM CDT Wed Sep 23 2020 Scattered showers and thunderstorms over central MN will gradually expand south and east overnight. Sites to be affected will primarily be KSTC/KMSP/KRNH/KEAU. MVFR-level clouds will also expand into the area on Thursday morning, with scattering out occurring Thursday afternoon. KMSP...Have sped up the timing for showers and thunderstorms, anticipating activity to be near KMSP around/after 07Z. /OUTLOOK FOR KMSP/ Fri...VFR. Wind S to SW 10-15G25 kts. Sat...VFR. Wind W 5 kts. Sun...VFR. Wind NW at 15G25 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JRB LONG TERM...NDC AVIATION...LS
Hazardous weather outlook, Sep 23, 12:53 PM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1253 PM CDT Wed Sep 23 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1253 PM CDT Wed Sep 23 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop this evening over central to northern Minnesota, moving into northwest Wisconsin through the night. A few storms could be strong to severe across central Minnesota and northwest Wisconsin, with large hail being the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible Thursday morning over east central and southeast Minnesota into west central Wisconsin. The threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Special weather statement, Sep 23, 9:57 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
957 PM CDT Wed Sep 23 2020
MNZ042-240400-
Todd-
957 PM CDT Wed Sep 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TODD COUNTY
BETWEEN 10 PM CDT AND 11 PM CDT...
At 957 PM CDT, a strong thunderstorm was located 6 miles northeast of
Parkers Prairie, or 22 miles north of Alexandria, moving east at 20
mph.
Half inch hail is possible with this storm.
Locations impacted include...
Clarissa, Eagle Bend and Bertha.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4632 9492 4612 9493 4611 9514 4628 9516
4629 9515
TIME...MOT...LOC 0257Z 254DEG 16KT 4620 9521
LSSpecial weather statement, Sep 23, 11:28 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1128 PM CDT Wed Sep 23 2020
MNZ041-042-240515-
Douglas-Todd-
1128 PM CDT Wed Sep 23 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DOUGLAS
AND CENTRAL TODD COUNTIES...
At 1128 PM CDT, strong thunderstorms were clustered near Clarissa, or
20 miles northeast of Alexandria, moving east at 15 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Long Prairie, Browerville, Clarissa, Eagle Bend, Rose City and
Clotho.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.
LAT...LON 4610 9471 4589 9483 4602 9520 4610 9536
4611 9535 4611 9515 4617 9515 4618 9514
TIME...MOT...LOC 0428Z 284DEG 14KT 4605 9499
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 9:57 PM CDT | Special Weather Statement | MPX | Todd | 63 min |
| Sep 23, 10:25 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 35 min |
| Sep 23, 10:58 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Todd | 32 min |
| Sep 23, 11:28 PM CDT | Special Weather Statement | MPX | Todd | 47 min |
| Sep 24, 12:07 AM CDT | Special Weather Statement | MPX | Morrison | 53 min |
| Sep 24, 3:03 AM CDT | Special Weather Statement | MPX | Sibley | 42 min |
| Sep 24, 5:41 AM CDT | Special Weather Statement | MPX | Carver | 34 min |
| Sep 24, 5:51 AM CDT | Special Weather Statement | MPX | Renville | 54 min |
| Sep 24, 5:57 AM CDT | Special Weather Statement | MPX | Goodhue | 48 min |
| Sep 24, 6:17 AM CDT | Special Weather Statement | MPX | Le Sueur, Scott | 43 min |
| Sep 24, 6:30 AM CDT | Special Weather Statement | MPX | Brown | 45 min |
| Sep 24, 6:56 AM CDT | Special Weather Statement | MPX | Rice, Steele | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.